Alert archive / Montana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 33, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Aug 6, 2004, 9:36 PM MDT for Sanders County, Montana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2004, 9:36 PM MDT (03:36 UTC)
- Expired
- Aug 6, 2004, 10:00 PM MDT
- In force
- 24 min
- Issued by
- NWS Missoula, MT
- Area
- Counties, with a storm outline in the text
County Sanders County, MT
The radar
The Missoula radar (KMSX), 42 km from the middle of the area, began a volume at 03:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 3.6 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1321 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KMSO 070336 SVRMSO MTC089-070400- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MISSOULA MT 936 PM MDT FRI AUG 6 2004 THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN SANDERS COUNTY IN NORTHWEST MONTANA * UNTIL 1000 PM MDT * AT 930 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SOUTHEASTERN SANDERS COUNTY...OR ABOUT 23 MILES EAST OF SUPERIOR... MOVING NORTHEAST AT 20 MPH. LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS IN EXCESS OF 55 MPH ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. LAT...LON 4728 11457 4716 11438 4723 11430 4734 11442 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 8:25 PM MDT, 1 hour 11 minutes earlier.
Area forecast discussion, Aug 6, 8:25 PM MDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 825 PM MDT FRI AUG 6 2004 .UPDATE...NO UPDATE TO ZONES OR STATE AT THIS TIME. MSX RADAR INDICATED WIDESPREAD SHOWERS AND THUNDERSTORMS MOVING ACROSS EASTERN WASHINGTON INTO THE IDAHO PANHANDLE. AS THE TROUGH CONTINUES TO MOVE TO THE EAST THESE SHOWERS WILL SPREAD ACROSS THE FORECAST AREA...WITH THE BEST CHANCE OF GETTING SOME RAIN FALL NORTH OF MISSOULA. THIS COVERED WELL IN CURRENT FORECAST...TEMPERATURES LOOK TO BE ON TRACK. && .PREVIOUS DISCUSSION...TONIGHT...WIDESPREAD SHOWERS AND THUNDERSTORMS CURRENTLY OVER WASHINGTON AND OREGON UNDER A VIGOROUS MOIST PACIFIC TROUGH. IN ADDITION...A STRONG...ALMOST FALL LIKE...JET STREAK IS MOVING UNDER THE BASE OF THIS TROUGH ENHANCING CONVECTION AS THE NOSE OF THE JET MOVES EAST. THIS SYSTEM WILL MOVE OVER WEST CENTRAL IDAHO AND NORTHWEST MONTANA OVERNIGHT. TEMPTED TO GO 100 PERCENT CHANCE OF PRECIPITATION NORTH TONIGHT...BUT DECIDED NOTHING IN WEATHER PREDICTION IS ABSOLUTELY CERTAIN...SO BACKED OFF TO WIDESPREAD 70 PERCENT CHANCES. SOUTHWEST MONTANA AND EAST CENTRAL IDAHO WILL SEE SCATTERED TO ISOLATED SHOWERS AND THUNDERSTORMS AS BULK OF DYNAMICS MOVE ACROSS THE NORTH. SATURDAY...PRECIPITATION WILL DECREASE THROUGH THE DAY AND BE ISOLATED MAINLY NEAR GLACIER PARK BY AFTERNOON AS SYSTEM MOVES EAST. MAIN WEATHER FEATURE WILL BE STRONG WESTERLY WINDS...PARTICULARLY IN HIGHER TERRAIN AS WESTERLY SURFACE GRADIENT SETS UP BEHIND THE FRONT AND UPPER LEVEL WINDS MIX TO THE SURFACE...PARTICULARLY ALONG THE CONTINENTAL DIVIDE. SATURDAY EVENING THROUGH THURSDAY...VERY LITTLE CHANGE TO THE PREVIOUS FORECAST. A HIGH PRESSURE RIDGE IS STILL EXPECTED TO BUILD IN SUNDAY BEHIND THE STRONG UPPER LEVEL LOW. THIS RIDGE WILL PERSIST THROUGH THE LONGTERM PERIOD...BRINGING DRY WEATHER TO MUCH OF THE NORTHWEST AND NORTHWEST FLOW INTO CENTRAL IDAHO AND NORTHWESTERN MONTANA. THE MODELS SEEM TO BE IN BETTER AGREEMENT THAT THE RIDGE AXIS WILL STAY TO THE WEST OF OUR REGION. A RESPECTABLE SURFACE GRADIENT ALSO BUILDS ON MONDAY AND TUESDAY BETWEEN THE HIGH PRESSURE TO THE EAST AND THE THERMAL TROUGH TO THE WEST. TEMPERATURES WILL BE AT OR ABOVE NORMAL BY MID-WEEK. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && UPDATE/KOLATA PREVIOUS DISCUSSION/MWJ/KREYENHAGEN
Hazardous weather outlook, Aug 6, 1:35 PM MDT, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 135 PM MDT (1235 PM PDT) FRI AUG 6 2004 IDZ009-010-MTZ006-007-070330- WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY- BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/PINTLAR REGION- 135 PM MDT FRI AUG 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL IDAHO AND WESTERN MONTANA .DAY ONE... TODAY ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE OVER THE SOUTHERN BITTERROOT AND SAPPHIRE MOUNTAINS...THE BUTTE AND PINTLAR REGION OF MONTANA AND LEMHI COUNTY OF IDAHO THIS AFTERNOON AND EARLY EVENING AS A UPPER LEVEL WEATHER DISTURBANCE PASSES THE AREA. THE MAIN THREAT FROM STORMS TODAY WILL BE STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 9:48 PM MDT | Severe Thunderstorm Warning | MSO | Lake | 42 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.